Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 16, 2019, 4:28 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 4:28 PM MDT (22:28 UTC)
- Expired
- May 16, 2019, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:29 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 16, 2:29 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Riverton WY 229 PM MDT Thu May 16 2019 .SHORT TERM...(This evening through Friday) Issued at 133 PM MDT Thu May 16 2019 The next H5 low sweeps across Wyoming during the next 36 hours, with continued chances for rain into Friday. Tonight the showery regime will shift to just light rain, with some snow in the highest elevations. Friday will be a cooler day, as the cold front will be through the region. Highs will only reach the 60s east of the divide and the 50s to the south and west. With the center of the trough overhead, shower chances will remain in the forecast, especially for higher elevations. Some showers may strengthen a bit more across eastern Natrona and Johnson Counties tomorrow afternoon, but moisture will be limited depending on how widespread thunderstorm activity is farther to the southeast into western Nebraska. .LONG TERM...(Friday night through Thursday) Issued at 133 PM MDT Thu May 16 2019 By Friday night, the upper level low looks to move eastward from eastern Idaho into Wyoming with the surface low moving from north central WY into eastern WY. This movement will bring the colder air with the system eastward across the forecast area, and then serve to bring stronger northerly flow into northern and central WY. Precipitation should spread southward from northern into central WY about midday Saturday. Westerly moist flow is expected to move eastward through southern WY as well with the front to bring showers. Snow levels will drop down to 6-7K ft by Saturday morning, bringing several inches of snow to elevations in the mountains above 8K ft. Precipitation is expected to linger along and east of the divide Saturday afternoon into the evening hours, with moderate precipitation in favored upslope areas like the Lander foothills and Casper mountain. Northerly flow could be fairly strong around Buffalo late Saturday as the low moves into eastern SD. Late Saturday night into Sunday morning will provide a brief respite between storm system, thought temperatures will remain below average for mid May. The next system moves onshore to northern California late Sunday, and spreads increasing clouds and moisture into western and southwest WY by Sunday evening. At first, a warm front-esque feature is expected to rotate from the UT/SO/WY border northward early Monday morning to bring precipitation and easterly flow to much of the area. As the upper level low center moves quickly into the northern Great Basin, cool moist air with widespread showers will be over much of the forecast area. All medium range models are indicating the low center to track eastward across northern Colorado from Monday into Tuesday. This is a favorable pattern for moist northeast flow and moderate precipitation along and east of the divide. The higher amounts should be from South Pass/Lander eastward to Casper and then northward to the east slopes of the Bighorns. Snow levels Tuesday morning look to be between 6-7K ft, so expect heavy wet snow in the higher elevations. With a stationary boundary remaining over the area, forecast is continuing with chance of precipitation through Wednesday evening. Another low pressure system move through the southwest US will help to keep cool moist air in place from the north on Wednesday. This system is currently expected to move northeast toward WY on Thursday for more active weather, thought slightly higher temperatures. Overall a very active moist weather pattern for western and central WY with max temperatures generally 10 degrees below normal for this time of year. Precipitation amounts could be significant in some areas during this typically wettest month of the year. In addition, the higher elevations of the mountain ranges could see significant wet snow. && .AVIATION...18Z Issuance Next round of convection already firing off the western mountains late Thursday morning in the wake of a departing shortwave. Precipitation and cloud cover associated with the shortwave will slow the return of the drier, southerly flow into the central terminals Thursday afternoon. Still expect this drier, breezier airmass over KRKS to push north to KLND, KRIW, and KCPR later this afternoon. KCOD, KJAC, KBPI, and KPNA are the most likely terminals to see afternoon convection. However, the strongest storms may end up being over the northern Big Horn Basin around KCOD given shear profiles and moist lower atmosphere. MVFR possible with the stronger convection, otherwise VFR will prevail through the afternoon. Precipitation will become more widespread west of the Continental Divide this evening and overnight and have included MVFR at KJAC. Moist boundary layer and weak upslope surface flow may also bring in low clouds at KCOD early Friday morning. Confidence is high enough to include these MVFR ceilings at KCOD from 09Z-16Z/Friday. Conditions should improve at most terminals between 15Z-18Z/Friday with KJAC and KCOD the last to see improvement to VFR. && .FIRE WEATHER... Issued AT 133 PM MDT Thu May 16 2019 Scattered showers and a few thunderstorms are expected through the rest of today and into tomorrow for most areas, especially the higher elevations. Gusty southwest winds currently racing from Rock Springs to Casper will again be breezy during the day Friday, but increased moisture will keep humidity values from dropping below 40 percent during the afternoon. Mixing and smoke dispersal will be good to excellent. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Straub LONG TERM...McDonald AVIATION...CNJ FIRE WEATHER...Straub
Hazardous weather outlook, May 16, 2:53 PM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 253 PM MDT Thu May 16 2019 WYZ001>020-022>030-171300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 253 PM MDT Thu May 16 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight Isolated to scattered thunderstorms late this afternoon and evening. A few strong to severe thunderstorms are possible, especially in the northern Big Horn Basin and Johnson County until sunset. Dry, warm, and windy conditions will lead to elevated fire weather conditions in Sweetwater County and portions of central Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...A chance of showers and thunderstorms. Light snow possible in the mountains. Sunday through Wednesday...A chance of showers and isolated thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 16, 3:29 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
329 PM MDT Thu May 16 2019
WYZ011-020-162215-
Southeast Johnson County-Natrona County Lower Elevations-
329 PM MDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teapot Rock, which is 31 miles north of Casper, moving northeast at
15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Midwest around 400 PM MDT.
Edgerton around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10608 4324 10607 4317 10613 4325 10636
4356 10624 4350 10605
TIME...MOT...LOC 2129Z 203DEG 12KT 4328 10621
MeunierThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:29 PM MDT | Special Weather Statement | RIW | 46 min | |
| May 16, 3:39 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 51 min |
| May 16, 4:29 PM MDT | Special Weather Statement | RIW | Johnson | 46 min |
| May 16, 4:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 48 min |
| May 16, 5:02 PM MDT | Special Weather Statement | RIW | Johnson | 43 min |
| May 16, 5:11 PM MDT | Special Weather Statement | RIW | Johnson | 49 min |
| May 16, 5:20 PM MDT | Special Weather Statement | RIW | Big Horn | 25 min |
| May 16, 5:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| May 16, 5:44 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| May 16, 5:50 PM MDT | Special Weather Statement | RIW | 40 min | |
| May 16, 5:59 PM MDT | Special Weather Statement | RIW | Big Horn | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.